Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2017, 9:31 AM CDT for Washington Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2017, 9:31 AM CDT (14:31 UTC)
- Expired
- May 12, 2017, 10:15 AM CDT
- In force
- 44 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
527
WUUS54 KLIX 121431
SVRLIX
LAC117-121515-
/O.NEW.KLIX.SV.W.0089.170512T1431Z-170512T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
931 AM CDT FRI MAY 12 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Washington Parish in southeastern Louisiana...
* Until 1015 AM CDT
* At 931 AM CDT, a severe thunderstorm was located near Franklinton,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bogalusa, Franklinton, Varnado, Enon and Angie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8974 3079 8981 3078 8983 3075 8983
3072 8984 3073 9024 3085 9026 3100 8989
TIME...MOT...LOC 1431Z 262DEG 27KT 3081 9018
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:05 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 12, 4:05 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
405 AM CDT Fri May 12 2017
.SHORT TERM...
Line of sh/ts outrunning the actual cold front this morning by
about 100 miles. The cold front is still back in Texas from SE
Oklahoma to just west of San Antonio at 08z. Wind shift is moving
along the line of sh/ts but dew pt drop providing the air mass
change will be slow to move through. The slow progression will
allow for sh/ts to be observed on and off all day today.
Most of these thunderstorms should fit the peak of the bell curve
as far as averages go. While a few may be able to peak at just
the right moment to take advantage of the weak severe weather
variables to induce an isolated severe thunderstorm. Some of these
thunderstorms will be capable of producing frequent lightning,
small hail and wind gusts up to 30 mph. These attributes will
simply be heightened with any isolated severe thunderstorm. Short
duration heavy rainfall will also be one of the variables
associated with these thunderstorms today which would be capable
of causing some minor street flooding in areas of poor drainage.
The cold front should be through the area before daylight
Saturday. But strong wrap around will keep conditions cloudy with
a few areas of sprinkling rain showers from time to time through
much of the day Saturday. Conditions should improve by Sunday as
skies are expected to clear. There is a chance that some
cloudiness could move back in for late Sunday. But confidence is
low concerning this at the moment. The upp flow becomes zonal from
30N southward, while the upper polar trough drags its base along
30N as well. This would cause the cold front to slow further after
moving into the gulf and eventually stall. Another linear vort
lobe(reinforcement) would then move into the back side of the
slowly departing low. This is what would bring the cloudy
conditions. But dry air provided by the subsident high should be
strong enough to keep this from occurring.
.LONG TERM...
The remainder of the week ahead looks pretty good. A return draw
from the gulf should begin by Tuesday with moisture values
increasing through the week along with warming temps.
&&
.AVIATION...
Lower level moisture will continue to move in on southerly winds
today. VFR conditions will come to an end this morning for all
terminals. Ceilings will fall to between 1500 and 2000 at times
through 18z. -TSRA activity will affect most taf sites after 12z
today. Will keep this in 12z taf pack as TEMPO groups. Do not
expect ceilings to clear with this package either. OVC-BKN020-040
should be a common feature through 12z Saturday.
&&
.MARINE...
Surface low over central Oklahoma will continue to push east and
drag a cold front across the forecast area late tonight. Surface
winds will become more southwesterly today and rapidly rise to
15-20kt this morning. Winds could occasionally increase up to 20
knots at times later this afternoon well ahead of the front.
Caution have been posted starting this morning and running through
tonight. Once the cold front passes, winds will shift to a
northwest direction and actually ease a bit to 10-15kt and
gradually back into a rather weak regime by Sunday. High pressure
settles over the north central gulf Sunday into the start of the
new work week and gradually moves east.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 61 77 58 / 80 30 20 0
BTR 82 62 78 60 / 80 20 20 0
ASD 82 65 80 63 / 80 40 20 0
MSY 80 65 80 66 / 80 30 20 0
GPT 79 66 81 65 / 80 40 20 0
PQL 81 66 81 63 / 80 50 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 12, 5:09 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 509 AM CDT Fri May 12 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-122215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 509 AM CDT Fri May 12 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Thunderstorms are expected to move into the western portions of the outlook area early Friday morning and spread eastward throughout the day Friday. A few isolated isolated strong to severe thunderstorms will be possible with the main threats being damaging wind gusts and large hail. Moderate to strong winds will result in hazardous conditions .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is anticipated Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 6:32 AM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
632 AM CDT FRI MAY 12 2017
LAZ034-035-MSZ068-121230-
Pointe Coupee-West Feliciana-Wilkinson-
632 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
WILKINSON COUNTIES...
At 631 AM CDT, a strong thunderstorm was located near Simmesport,
moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Centreville, Woodville, Fort Adams and Lettsworth.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9119 3109 9106 3106 9106 3089 9178
3093 9180 3098 9180 3099 9178 3100 9177
3104 9172 3104 9165 3097 9166 3100 9164
3103 9157 3107 9156 3111 9163 3113 9163
3119 9159 3136 9121
TIME...MOT...LOC 1131Z 244DEG 29KT 3101 9174Special weather statement, May 12, 7:32 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
732 AM CDT FRI MAY 12 2017
LAZ036-037-MSZ068>070-121315-
St. Helena-East Feliciana-Pike-Wilkinson-Amite-
732 AM CDT FRI MAY 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. HELENA AND
EAST FELICIANA PARISHES...WESTERN PIKE...SOUTHEASTERN WILKINSON AND
AMITE COUNTIES...
At 731 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Garden City to
Centreville to Jackson. Movement was east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mccomb, Jackson, Clinton, Liberty, Greensburg, Magnolia, Summit,
Centreville, Gloster, Wilson, Norwood, Smithdale, Darlington,
Gillsberg, Felps, Easleyville, Crosby and Mccomb Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3118 9040 3100 9052 3100 9057 3092 9057
3082 9063 3076 9126 3084 9123 3106 9109
3133 9105 3135 9102 3134 9099 3135 9098
3135 9037
TIME...MOT...LOC 1231Z 257DEG 32KT 3139 9101 3107 9106 3083 9121Special weather statement, May 12, 8:15 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
815 AM CDT FRI MAY 12 2017
LAZ046>048-121415-
Iberville-West Baton Rouge-East Baton Rouge-
815 AM CDT FRI MAY 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WEST BATON
ROUGE...IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES...
At 814 AM CDT, strong thunderstorms were clustered near Ramah, or 14
miles northeast of Catahoula, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, St. Gabriel, Addis, Brusly,
White Castle, Rosedale, Grosse Tete, Ramah, Bayou Sorrel, Carville
and Gardere.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3053 9120 3018 9107 3016 9107 3014 9147
3019 9147 3020 9149 3023 9148 3024 9151
3024 9156 3026 9159 3028 9159 3029 9160
3033 9163 3036 9163
TIME...MOT...LOC 1314Z 258DEG 26KT 3031 9150
CABSpecial weather statement, May 12, 8:16 AM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service New Orleans LA 816 AM CDT FRI MAY 12 2017 LAZ036-037-048-071-MSZ069-121400- St. Helena-Northern Tangipahoa-East Feliciana-East Baton Rouge-Amite- 816 AM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...EASTERN EAST FELICIANA...NORTHWESTERN TANGIPAHOA...NORTHEASTERN EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN AMITE COUNTIES... At 816 AM CDT, a strong thunderstorm was located 8 miles southwest of Darlington, or 9 miles southeast of Clinton, moving east at 40 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Clinton, Greensburg, Montpelier, Pride, Darlington, Gillsberg and Easleyville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3069 9108 3095 9098 3109 9056 3066 9054 TIME...MOT...LOC 1316Z 263DEG 33KT 3079 9087 CAB
Special weather statement, May 12, 9:01 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
901 AM CDT FRI MAY 12 2017
LAZ037-039-071-072-MSZ070-071-121515-
Washington-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-Pike-Walthall-
901 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHWESTERN WALTHALL
AND SOUTHEASTERN PIKE COUNTIES...
At 857 AM CDT, a strong thunderstorm was located near Roseland, or
near Amite, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bogalusa, Franklinton, Amite, Amite City, Kentwood, Tylertown,
Roseland, Osyka, Enon, Mount Herman, Wilmer, Dexter and Tangipahoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3118 9001 3114 9001 3113 8997 3072 8983
3069 9012 3071 9025 3068 9025 3065 9058
3097 9058 3118 9003
TIME...MOT...LOC 1357Z 261DEG 31KT 3081 9050
CABSpecial weather statement, May 12, 9:17 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CDT FRI MAY 12 2017
LAZ039-071-MSZ071-121515-
Washington-Northern Tangipahoa-Walthall-
917 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TANGIPAHOA...
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN
WALTHALL COUNTIES...
At 916 AM CDT, a strong thunderstorm was located near Franklinton,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bogalusa, Franklinton, Varnado, Mount Herman, Wilmer, Enon and Angie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3100 8983 3100 8973 3090 8977 3085 8978
3085 8979 3082 8979 3082 8980 3079 8980
3079 8982 3078 8983 3074 8982 3073 8984
3072 8983 3071 8984 3075 9041 3094 9041
3108 8992 3107 8983
TIME...MOT...LOC 1416Z 260DEG 31KT 3084 9026
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:32 AM CDT | Special Weather Statement | LIX | East Feliciana, Saint Helena | 43 min |
| May 12, 8:15 AM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 60 min |
| May 12, 8:16 AM CDT | Special Weather Statement | LIX | Saint Helena | 44 min |
| May 12, 9:01 AM CDT | Special Weather Statement | LIX | Washington | 74 min |
| May 12, 9:04 AM CDT | Tornado Warning | LIX | Ascension, Iberville, Livingston | 41 min |
| May 12, 9:17 AM CDT | Special Weather Statement | LIX | Washington | 58 min |
| May 12, 9:47 AM CDT | Severe Thunderstorm Warning | LIX | Livingston | 19 min |
| May 12, 10:02 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 58 min |
| May 12, 10:09 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 66 min |
| May 12, 10:13 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist | 32 min |
| May 12, 10:23 AM CDT | Special Marine Warning | LIX | 97 min | |
| May 12, 10:32 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist | 28 min |
| May 12, 10:40 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles | 35 min |
| May 12, 10:43 AM CDT | Tornado Warning | LIX | Jefferson, Saint Charles | 19 min |
| May 12, 11:00 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines | 45 min |
| May 12, 11:04 AM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 28 min |
| May 12, 11:10 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 65 min |
| May 12, 11:15 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 12, 11:20 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 55 min |
| May 12, 11:30 AM CDT | Severe Thunderstorm Warning | LIX | Orleans | 30 min |
| May 12, 11:38 AM CDT | Special Marine Warning | LIX | 97 min | |
| May 12, 11:45 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 45 min |
| May 12, 12:03 PM CDT | Special Marine Warning | LIX | 57 min | |
| May 12, 12:56 PM CDT | Special Marine Warning | LIX | 94 min | |
| May 12, 1:39 PM CDT | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, West Feliciana | 66 min |
| May 12, 2:22 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 53 min |
| May 12, 2:36 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge | 39 min |
| May 12, 3:03 PM CDT | Special Weather Statement | LIX | Livingston | 57 min |
| May 12, 3:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 65 min |
| May 12, 3:20 PM CDT | Tornado Warning | LIX | Livingston | 25 min |
| May 12, 3:37 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 53 min |
| May 12, 3:43 PM CDT | Special Weather Statement | LIX | Saint Charles | 32 min |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 43 min |
| May 12, 4:29 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Iberville, Livingston | 31 min |
| May 12, 4:37 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 23 min |
| May 12, 4:39 PM CDT | Special Weather Statement | LIX | Washington | 36 min |
| May 12, 4:51 PM CDT | Tornado Warning | LIX | Saint Tammany | 24 min |
| May 12, 4:55 PM CDT | Special Marine Warning | LIX | 50 min | |
| May 12, 5:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 28 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Saint Charles, Saint James, Saint John the Baptist | 32 min |
| May 12, 5:15 PM CDT | Special Marine Warning | LIX | 45 min | |
| May 12, 5:29 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 31 min |
| May 12, 5:34 PM CDT | Special Marine Warning | LIX | 116 min | |
| May 12, 5:49 PM CDT | Special Weather Statement | LIX | Saint Charles | 26 min |
| May 12, 5:55 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 12, 6:13 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 17 min |
| May 12, 6:27 PM CDT | Special Marine Warning | LIX | 33 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.